Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 17, NWS Amarillo, TX

June 7, 20208 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jun 7, 2020, 3:10 PM CDT for 8 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Jun 8, 2020, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2020, 3:10 PM CDT (20:10 UTC)
In effect from
Jun 8, 2020, 12:00 PM CDT
Expired
Jun 8, 2020, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS84 KAMA 072010
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
310 PM CDT Sun Jun 7 2020

OKZ001-TXZ001-006-011-016-081000-
/O.NEW.KAMA.FW.W.0017.200608T1900Z-200609T0200Z/
/O.CON.KAMA.FW.W.0016.000000T0000Z-200608T0300Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
310 PM CDT Sun Jun 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES...

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM CDT MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 2 PM to 9 PM CDT Monday.

* Affected Area...In Oklahoma...Cimarron Counties. In 
  Texas...Dallam... Hartley...Oldham and Deaf Smith Counties.

* 20 Foot Winds...Sunday, south 20 to 30 mph with gusts up to 50
  mph. Monday, southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...Sunday, around 10 percent. Monday, between 5
  and 10 percent.

* Red Flag Threat Index...Sunday, 4 to 6. Monday, 4 to 7.

* Timing...Critical fire weather conditions are expected to
  continue through 10 PM CDT Sunday evening and return between 2
  PM and 7 PM CDT Monday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
4 follow-up statements
497 
WWUS84 KAMA 080244
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
944 PM CDT Sun Jun 7 2020

OKZ001-TXZ001-006-011-016-081200-
/O.EXP.KAMA.FW.W.0016.000000T0000Z-200608T0300Z/
/O.CON.KAMA.FW.W.0017.200608T1900Z-200609T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
944 PM CDT Sun Jun 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM CDT
MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
TEXAS AND OKLAHOMA PANHANDLES...
...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...Sunday, south 20 to 30 mph with gusts up to 50 
  mph. Monday, southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...Sunday, around 10 percent. Monday, between 
  5 and 10 percent.

* Red Flag Threat Index...Sunday, 4 to 6. Monday, 4 to 7.

* Timing...Critical fire weather conditions are expected to 
  continue through 10 PM CDT Sunday evening and return between 2 
  PM and 7 PM CDT Monday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
275 
WWUS84 KAMA 080305
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
1005 PM CDT Sun Jun 7 2020

OKZ001-TXZ001-006-011-016-081200-
/O.CON.KAMA.FW.W.0017.200608T1900Z-200609T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
1005 PM CDT Sun Jun 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM CDT
MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
TEXAS AND OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...5 and 10 percent.

* Red Flag Threat Index...4 to 7.

* Timing...Critical fire weather conditions are expected between 2
  PM and 7 PM CDT Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
407 
WWUS84 KAMA 080901
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
401 AM CDT Mon Jun 8 2020


OKZ002-TXZ002-007-012-017-317-082100-
/O.EXB.KAMA.FW.W.0017.200608T1700Z-200609T0200Z/
Texas-Sherman-Moore-Potter-Randall-Palo Duro Canyon-
401 AM CDT Mon Jun 8 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
THE WEST CENTRAL PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 9 PM CDT this evening.

* Affected Area...In Oklahoma...Texas. In Texas...Sherman... 
  Moore...Potter...Randall and Palo Duro Canyon.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Red Flag Threat Index...4 to 7.

* Timing...Critical fire weather conditions are expected between
  12 PM through 9 PM CDT Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ001-TXZ001-006-011-016-082100-
/O.EXT.KAMA.FW.W.0017.200608T1700Z-200609T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
401 AM CDT Mon Jun 8 2020

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Red Flag Threat Index...4 to 7.

* Timing...Critical fire weather conditions are expected between
  12 PM through 9 PM CDT Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
777 
WWUS84 KAMA 081833
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
133 PM CDT Mon Jun 8 2020

OKZ001-002-TXZ001-002-006-007-011-012-016-017-317-090200-
/O.CON.KAMA.FW.W.0017.000000T0000Z-200609T0200Z/
Cimarron-Texas-Dallam-Sherman-Hartley-Moore-Oldham-Potter-
Deaf Smith-Randall-Palo Duro Canyon-
133 PM CDT Mon Jun 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE
WEST CENTRAL PANHANDLES...

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hartley...Moore...Oldham...Potter...Deaf 
  Smith...Randall and Palo Duro Canyon.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Red Flag Threat Index...4 to 7.

* Timing...Critical fire weather conditions are expected between 
  12 PM through 9 PM CDT Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jun 7, 3:05 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 7, 3:05 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
305 PM CDT Sun Jun 7 2020

.SHORT TERM...This Afternoon through Monday Night...

Current observations show a large scale upper trough over the
western CONUS, TS Cristobal off the Gulf Coast, an interim narrow
SW-NE oriented upper ridge to our southwest, and a strong surface
pressure gradient across the Panhandles courtesy of lee pressure
falls across NE CO. This has resulted in a warm and windy day
across the Panhandles. Expect these winds to continue into the
overnight hours, holding temperatures in the upper 60s.

For Monday, western trough begins to translate eastward. With strong
winds aloft around the base of this feature sliding eastward
accordingly, expect lee surface pressure falls to focus on SE CO,
turning surface to winds to southwesterly, mixing a dryline eastward
through much of the CWA. While winds are not expected to be as
strong as Sunday, the downslope component will lead to low RH values
across much of the forecast area, leading to fire weather concerns
as detailed below. East of the dryline, MLCAPE values look to
climb into the 1500-2000 J/kg range and, while 0-6km bulk shear is
only 15 knots, there is some turning in the hodograph in the
0-4km layer, suggesting any storms may have a shot at becoming
organized. That being said, all guidance except the NAM keeps
areas east of the dryline capped. Given a lack of upper level
support to help cool the mid-levels, have kept the forecast dry,
holding only 5-10 PoPs across the southeastern TX Panhandle.

Winds ramp up Monday night as the upper trough approaches. Surface
pressure rises around or greater than 3 mb/hr, strong CAA at
700/850mb, and tightening height gradients aloft should lead to
windy conditions as the night goes on.

Ferguson

&&

.LONG TERM...Tuesday through Saturday Night...

No precipitation is expected with the front mentioned above with
the strong CAA. Surface pressure rises will continue into the
afternoon Tuesday. Forecasting wind speeds of 25 to 35 mph winds
out of the north. Afternoon winds will be able to gust up to 50 to
55 mph at times as a stout low level jet sets up over the area at
850 mb. Tuesday's afternoon highs will only be reaching the mid
70's in the NW FA to the mid 80's in the SW FA behind the front.
Dewpoints will be in the 20's to 30's which is much lower than
what the FA has been experiencing especially in central to eastern
zones over the past week. This will cause RH values to drop
below 20 percent in the western FA creating concern for elevated
to critical fire weather conditions when combined with the strong
winds. A Wind Advisory may need to be issued Tuesday.

Wednesday onward, upper level flow becomes more zonal with surface
winds turning to the south once again. The southerly winds will
allow for temperatures to start trending back into the 90's going
into the extended period. Highs on Thursday will reach the lower
to mid 90's as an upper level ridge starts to build over the FA.
There are some signals that precipitation will be possible over
the FA on Thursday evening from perturbations in the ridge. The
GFS is the wettest of the models with more widespread QPF Thursday
and Friday evening. The NBM finally came back with some slight
chance PoPs in the southern Texas Panhandle. Nineteen of twenty
GEFs members suggest rainfall just about every where in the FA
from 00Z to 06Z Friday. Will have to watch for trends as slight
chance to chance PoPs may need to be added especially to other
parts of the FA. For the rest of the extended period expect
temperatures in the 90's with breezy south to southwesterly winds.

Hoffeditz

&&

.FIRE WEATHER...

Fire weather concerns continue Monday, as a lee cyclone over SE CO
drives southwesterly downslope winds across the western Panhandles.
20 foot wind values look to increase to 15 to 25 mph by the late
afternoon. While these winds will be noticeably lighter compared to
Sunday, the downslope orientation of the winds will cause RH values
to plummet into the 5 to 10 percent range across the western
Panhandles. This will yield RFTI values of 3 to 6, with a few
isolated 7 values possible across western Cimarron County. With ERC
values in the 70th-89th percentile, have issued a Red Flag Warning
for the western Panhandles for Monday afternoon.

Tuesday will be cooler behind a passing cold front. However, the
front will bring with it strong pressure gradient winds with
speeds between 25 and 35 mph. A strong low level jet of around 40
to 55 mph is looking be present over the combined Panhandles Tuesday
afternoon. Afternoon mixing of these winds speeds down to the
surface will create gusts up to 55 mph possible. Dewpoints will
only be in the 20's to 30's which is enough for RH values to drop
10 to 15 percent in the western counties of the combined
Panhandles. Dry conditions, cured fuels, and high winds will
combine to create elevated to critical fire weather conditions
Tuesday afternoon.

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Cimarron.

&&

77/36
Hazardous weather outlook, Jun 7, 3:48 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
348 AM CDT Sun Jun 7 2020

OKZ001>003-TXZ001>020-317-072100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
348 AM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated and critical Fire Weather conditions today across much of
the Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions are Monday. Main
areas of concern at this time will be the western combined Texas
and Oklahoma Panhandles.

There is a slight chance of thunderstorms on Friday for the
western combined Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Sunday and Monday.

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.